

# SPRING 2021 MEETING OF THE COMMITTEE ON ASTRONOMY AND ASTROPHYSICS (CAA) March 23-25, 2021

Public Virtual Meeting Agenda

REGISTRATION: http://ssw2021.eventbrite.com

Tuesday, March 23, 2021

Space Science Week Plenary Session

Meeting Open to the Public

Livestreaming Link: <u>https://livestream.com/accounts/7036396/events/9569460</u>

OPEN SESSION: Introductions and NASA Science Program Update					
	ALL TIMES I	N US EASTERN DAYLIG	HT TIME		
11:00 AM	Welcome		Dr. Margy Kivelson, SSB Chair		
11:05 AM	NASA Science Mission Directo	orate Introduction	Dr. Thomas Zurbuchen, Assoc.		
	<b>(</b> 40 minute presentation)		Administrator, SMD, NASA		
11:45 AM	NASA Science Mission Directorate Division Directors (5 minute presentation each and 25 minute discussion)				
	Moderator:		Dr. Margy Kivelson, SSB Chair		
	Panelists:	Dr. Karen St. Germain, L	Director, Earth Science Division, SMD, NASA		
	Dr. Nicola Fox, Director, Heliophysics Division, SMD, NASA				
	Dr. Lori Glaze, Director, Planetary Science Division, SMD, NASA				
	Dr. Paul Hertz, Director, Astrophysics Division, SMD, NASA				
	Dr. Craig Kundrot, Director, Biological and Physical Sciences Division, SMD, NASA				
12:45 PM	Break (30 minute break)				
1:15 PM	Address from NASA Acting Ac	dministrator Dr.	Steve Jurczyk, Acting Administrator, NASA		
1:45 PM	The Perils of Complacency: A	merica at a Tipping Poin	<b>-</b> .		
	Science and Engineering		CEO (ret.), Lockheed Martin Corporation /		
	(40 minute presentation followe	ed by a 20 minute discussion)	Dr. Neal Lane, Professor Emeritus, Baker		
			Institute for Public Policy, Rice University		
2:45 PM	Break				
	(20 minute break)				
Space So		Perspective: Achieven N US EASTERN DAYLIG	nents during the Year of Pandemic HT TIME		
3:05 PM	ESA Science Highlights (10 minute presentation)	Dr.	Günther Hasinger, Director of Science, ESA		

Remote connection information is provided at the end of this agenda. This agenda was last updated on 3/23/2021 10:26 PM and is subject to change.

3:15 PM	ESA Science Program Strategy (10 minute presentation)	Dr. Fabio Favata, Head, Strategy, Planning, and Coordination Office; Directorate of Science ESA		
3:25 PM	ESA Earth Observation Perspective	Dr. Maurice Borgeaud, Head,		
	(10 minute presentation)	Earth Observation Department, ESA		
3:35 PM	ESA Exploration Science	Dr. David Parker, Director, Human and		
	(10 minute presentation)	Robotic Exploration, ESA		
3:45 PM	Break			
	(10 minute break)			
3:55 PM	Russian Space Research Institute Perspective	Dr. Lev Zelenyi, Scientific Advisor,		
	(10 minute presentation)	Russian Space Research Institute (IKI)		
4:05 PM	Chinese National Space Science Center (NSSC) Pe	erspective Dr. Chi Wang, Director-General,		
	(10 minute presentation)	NSSC, Chinese Academy of Sciences		
4:15 PM	Japanese Aerospace Exploration Agency (JAXA)	Perspective Dr. Masaki Fujimoto, Deputy		
	(10 minute presentation)	Director General, JAXA		
4:25 PM	Round-Table Discussion with International Space	e Science and Exploration Leaders		
	(35-minute discussion)			
5:00 PM	Plenary Session Adjourns			
Public Session				

# Public Session Keynote Space Science Week Public Lecture TIME IS IN US EASTERN DAYLIGHT TIME

# Meeting Open to the Public

Livestreaming Link: https://livestream.com/accounts/7036396/events/9569460

5:30 PM "Climate Change as seen from Space"

Dr. Gavin Schmidt, Acting Senior Climate Advisor, NASA-HQ

# **Public Lecture Abstract**

We have been observing the climate system from space since the 1960s, and more comprehensively since 1979. Over that time trends in many variables such as temperature, sea ice, gravity, ozone, clouds, and sea level, have been detected and through the use of sophisticated climate models, attributed fully or partially to anthropogenic influences on the climate system. More recently, we have successfully started to attribute the frequency and intensity of some classes of extreme events (such as heat waves, drought, coastal flooding and intense precipitation) to those same anthropogenic drivers. I will discuss the unique perspective on climate through all manner of space-borne observations and the emerging science of extreme event attribution, and what the next decade might hold.

## **Speaker Bio**

Gavin Schmidt is the acting Senior Advisor on Climate at NASA and Director of the Goddard Institute for Space Studies. His research covers climate changes in past, present and future climate mostly using the GISS Earth System Model. He was the author with Josh Wolfe of "Climate Change: Picturing the Science" in 2009 and, in 2011, was the inaugural recipient of the AGU Climate Communication Prize. His 2014 TED talk has been seen more than a million times. He is a fellow of the AGU and AAAS.

COMMITTEE ON ASTRONOMY AND ASTROPHYSICS (CAA)						
	Wednesday, March 24, 2021					
OPEN SESSION Meeting						
	Meeting Open to the Public					
Livestreaming Link: <u>htt</u>	tps://livestream.com/nasem/events/9556689					
<b>Astro2020 Update:</b> The Astro2020 steering committee is completing their deliberative process and continuing to work towards the completion of their report. We apologize for the last minute schedule change, but there aren't further details of the steering committee's work that can be shared publicly at this time.						
Pacific/Eastern						
Time Zones						
8:30 AM/11:30 AM	Welcome and Introductions	Thomas Greene and Vicky Kalogera, Co-Chairs				
8:35 AM/11:35 AM	Update from NSF AST	Ralph Gaume				
	Presentation 45 min, Q&A 25 min					
	<ul> <li>Significant Program Changes and Developments</li> <li>Arecibo Status and Future Plans</li> </ul>					
	<ul> <li>Satellite Constellation Interference Update</li> </ul>					
9:45 AM/12:45 PM	Update from DOE HEP	Kathleen Turner				
	Presentation 45 min, Q&A 25 min					
	<ul> <li>Significant Program Changes and Developments</li> </ul>					
10:55 AM/1:55 PM	Open Session Adjourns and Break					
CLOSED SESSION						
11:45 AM/2:45 PM	Committee and Staff Only					
12:45 PM/3:45 PM	Adjourn for the Day					

Thursday, March 25, 2021 OPEN SESSION					
Livestreaming Link: htt	ps://livestream.com/nasem/events/9556689				
Pacific/Eastern					
Time Zones					
8:30 AM/11:30 AM	Welcome and Introductions	Vicky Kalogera and			
		Thomas Greene			
		Co-Chairs			
8:35 AM/11:35 AM	Update from NASA Astrophysics	Paul Hertz			

Remote connection information is provided at the end of this agenda. This agenda was last updated on 3/23/2021 10:26 PM and is subject to change.

	Presentation 45 min, Q&A 25 min				
	Significant Program Changes and				
	Developments				
9:45 AM/12:45 PM	Briefing on the NOIRLab's Dark and	Connie Walker, NOAO			
	Quiet Skies for Science and Society IAU				
	Workshop Report				
	Presentation 15 min, Q&A 15 min				
10:15 AM/1:15 PM	Open Session Adjourns and Break				
CLOSED SESSION					
11:00 AM/2:00 PM	Committee and Staff Only				
12:45 PM/3:45 PM	Meeting Adjourns				

## **REMOTE CONNECTION DETAILS**

## **Meeting Open to the Public**

Livestreaming Link for 3.24 & 3.25: https://livestream.com/nasem/events/9556689

## **QUESTION & ANSWER SESSIONS**

Using Slido for Q&A's (If time allows)

- 1. To participate in the Session Q&A's you do not need to download the Sli.do application.
- Use the following link <u>https://app.sli.do/event/ypolelrp</u> to take you directly to the Public Q&A (see #5 for next step).
- Alternatively, you can access the Q&A by from Slido's site at <u>https://www.sli.do/</u> or download the app from
- 4. At the top of the screen, a bar with "joining as a participant? Enter the code CAA2021 in the box next to the hashtag.
- 5. The Q&A question box will appear. Type in your question, please indicate if it is directed to a specific presenter or all session presenters.
- 6. Enter your name or remain Anonymous and click the "Send" button to submit your question.
- 7. You will then see your question and any others being asked by members of the public.
- 8. If you see a question that you would like asked in the list of questions, you can click on the thumbs up icon to UpVote it. UpVotes will be very helpful to the moderator if there are a lot of questions.

#### **GENERAL NOTES**

#### The following information is provided for any members of the general public who may be in attendance:

This meeting is being held to gather information to help the committee in its charge. This committee will examine the information and material obtained during this, and other public meetings, in an effort to inform its work. Although opinions may be stated and lively discussion may ensue, no conclusions are being drawn nor will recommendations be made. Observers who draw conclusions about the committee's work based on this meeting's discussions will be doing so prematurely.

Furthermore, individual committee members often engage in discussion and questioning for the specific purpose of probing an issue and sharpening an argument. The comments of any given committee member may not necessarily reflect the position he or she may actually hold on the subject under discussion, to say nothing of

that person's future position as it may evolve in the course of the project. Any inference about an individual's position are therefore also premature.

## **RECORDING OF THE MEETING**

This meeting will be recorded on Zoom by the National Academies of Sciences, Engineering, and Medicine ("The Academies"). Please be aware that by attending the meeting, you consent to your voice and likeness being for use on the Committee's website and in any media now known or hereafter devised in perpetuity, and you release The Academies from any liability due to such usage.

**Committee on Astronomy and Astrophysics Website:** <u>https://www.nationalacademies.org/our-work/committee-on-astronomy-and-astrophysics</u>

#### Space Science Week

For additional information on all the Space Science Week activities, please visit: www.nas.edu/ssw